News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: Should I be taking Metformin?


 fairycakes - Wed Dec 12, 2007 9:11 pm

31
F
Factor V Leiden, ADD, Adrenal Adenoma R, Elevated DHEA, had gestational diabetes (borderline)

Currently taking ADD med, Vitamin & aspirin

I went to see my endocrinologist to get a game plan for the adrenal adenoma last week and this is what the plan is...

Metformin first - to ensure I do not become diabetic...
at 3 months I start taking spironolactone followed by another CT scan to see if the adrenal tumor has grown.

Here is a history of my glucose levels via lab work.

Pregnancy : 02
1 hour glucose tolerance test : 152

3 hour glucose tolerance test after following 3 day diet. FBS : 81 / 1 hr : 159 / 2 hr : 169 / 3 hr : 56
From what I understood at the time was that I was borderline and was sent to see a nutritionist and followed a healthy diet for the remainder of my pregnancy with no problem. I found out afterwards that they did actually diagnose me with gestational diabetes.

After Pregnancy glucose levels :

JUL 03 -- non fasting : 81
NOV 06 -- non fasting : 91
SEP 07 -- Fasting : 88
OCT 07 -- non fasting : 85

The reason I give my glucose history is because I am not sure why I am taking the Metformin. The doctor I am seeing said he wants me to take it to ensure I do not become diabetic in the future.

I took the doses specified (500 mg w/ breakfast) and (500 mg w/ dinner). I started on a Wednesday night and felt fine, took the med on Thursday morning with my meal and felt fine for about 2 hours and then I started feeling tired. With each additional evening and morning dose I felt more and more tired, my energy levels bottomed out. I exercise every day, between bootcamp classes, pilates and 12 mile walks I think I am in pretty decent shape with decent energy. I tried to take my cardio sports class on Friday morning and could barely get through it. I just felt very tired and sick. Saturday the tiredness was worse and I came very close to actually vomiting after eating, I also felt very out of it (Spacey). I still took Saturday evenings dose, but woke up feeling horrible on Sunday so I stopped taking the medication and felt so much better by Sunday evening when I took a bodyflow class. One thing I noticed throughout the last two days on the medication and am not sure it is related... my toenails were turning grey / blue. Since stopping they are returning back to the normal pinkish color. I called my Doctor first thing Monday morning and was called back today by the medical assistant and instructed to take the meds only at night and only 500 mg. I asked if I could just work on keeping a healthy diet and exercise program and just monitor my sugar levels and was told the doctor wants me to take the meds.

My question is : If I am not diabetic, my bloodwork is not showing signs of pre-diabetes, and I do exercise regularly and eat healthy foods; why can't I just keep the healthy diet and exercise and watch my glucose levels? Why take medicine for a condition I do not have to ensure I don't get it, especially when I am not showing any signs of developing it? I'm reluctant to start taking the Metformin again because of how it made me feel, but am not sure that I am understanding the whole situation.

I know that I do not want diabetes, but I thought being healthy via diet & exercise was a good way to keep your levels in check.

I really do appreciate your feedback on this.

Have a wonderful day.
 Debbie Miller, RN - Sat Jan 19, 2008 11:37 am

User avatar Hello,
I understand your concern but I doubt you will find anyone on the internet who feels like they are more qualified to make this determination than the doctor you are seeing, who knows your situation, and has examined you, done testing, and treated you. If you are not comfortable talking to your doctor about your concerns, medication side effects, etc. I would recommend getting a second opinion. The doctor patient relationship and trust is essential for your best health.

Good luck.
 fairycakes - Wed Jan 23, 2008 7:29 am

Hello,

At the time of my post I was frustrated and not understanding why I was being requested to take medications that were making me feel so horrible. I did get a second opinion and am now working on finding better solutions to what is going on with me. I apologize for putting forth a question that shouldn't have been asked.

Thanks.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here